Flood, Alexander
- When
- January 5, 5:00 PM CST to January 20, 12:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December. These heavy rains continued into the first days of January.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December. These heavy rains continued into the first days of January. The Ohio River first reached flood stage on the 5th at Shawneetown, and last fell below flood stage on the 20th at Shawneetown. Other points in Illinois that rose above flood stage were Golconda, Brookport, Grand Chain, and Cairo. The river crested at all these points on the 14th and 15th. Shawneetown crested at 44.7 feet, well above the flood stage of 33 feet. The crests were two to three feet above flood stage from Golconda to Grand Chain, and just inches above flood stage at Cairo. These river stages resulted in minor flooding. The flooding was confined mostly to low-lying woods and fields near the river. Several county roads were closed in the Shawneetown area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 3:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST MON JAN 5 2004 .DISCUSSION... CLEARING TREND FORECAST MAY NEED TO BE SLOWED ONCE AGAIN FOR TONIGHT AS BACK EDGE OF LOW CLOUDS ARE PRESENTLY STILL WELL NORTHWEST OF A STL-SGF LINE. WILL ALSO BE SCATTERED FLURRIES/SLEET PELLETS SQUEEZED OUT OF THE LOW LEVEL MOISTURE THIS AFTERNOON/EVENING. SHOULD BEGIN TO SEE CLEARING FROM NORTHWEST TO SOUTHEAST THIS EVENING...BUT WILL HOLD OFF TIL LATE OVER SOUTHEASTERN COUNTIES. THIS...ALONG WITH BRISK WINDS...SHOULD ACTUALLY SERVE TO HOLD AIR TEMPS UP A LITTLE TONIGHT. WILL STILL BE QUITE DIFFERENT THAN THIS PAST WEEKEND AS TEMPS MANAGE TO FALL INTO THE TEENS MOST AREAS BY MORNING. COULD BE SOME LOWER TEENS NORTHWEST COUNTIES. WITH WINDS BLOWING CLOSE TO 10 MPH OVERNIGHT...WILL SEE SOME WIND CHILLS ZERO TO 10 ABOVE MOST AREAS. WILL REMAIN COLD TUESDAY DESPITE A RETURN TO SUNSHINE...WITH THE SURFACE HIGH STILL OFF TO OUR WEST FEEDING NORTHWEST WINDS INTO THE REGION. THEN...SURFACE HIGH PRESSURE MOVES OVERHEAD TUESDAY NIGHT...BRINGING POSSIBLY THE COLDEST NIGHT SINCE JAN 2003. OPTIMAL RADIATIONAL COOLING WILL PRODUCE LOWS TEMPS 10 TO 15 MOST AREAS. ONLY THE LACK OF SNOW COVER AND RECENT WARM GROUND TEMPS WILL KEEP TEMPS FROM GETTING DOWN CLOSE TO ZERO. MINIMAL WINDS WILL KEEP WIND CHILLS CLOSE THE THE ACTUAL AIR TEMP. NEXT WEATHER SYSTEM STILL LOOKS AS THOUGH IT WILL HOLD OFF TIL THU. AS SURFACE HIGH RETREATS OFF TO THE EAST WED/THU...MODERATE SOUTHERLY FLOW WILL BRING A SIGNIFICANT WARMING TREND. AFTER HIGHS ONLY IN THE 20S TO NEAR 30 TUESDAY...READINGS SHOULD REBOUND ABOVE FREEZING ALL LOCATIONS BY THE TIME PRECIP ENTERS THE PICTURE THU AFTERNOON. COULD STILL BE A SNOW/RAIN MIX UP IN SW INDIANA/EXTREME SE ILLINOIS THU...BUT WITH TEMPS WARMING TO ABOVE FREEZING...SHOULD NOT BE A BIG DEAL. ONE NOTE...THIS FORECAST FRO THU IS BASED ON A SIGNIFICANT COLD BIAS THE GFS HAS DISPLAYED SO FAR DURING THE COOL MONTHS...ESPECIALLY IN TIME PERIODS BEYOND DAY 2. WILL LEAN STRONGLY TOWARD THE WARMER ETA SOLUTIONS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR THE THURSDAY FORECAST. 12Z GFS WAS ALREADY WARMER THAN PREVIOUS GFS RUN. PLUS...SNOW EVENT IN THIS REGION WITH A SOUTHERLY SURFACE WIND AND SURFACE LOW PASSING BY TO THE NORTH IS QUITE RARE. REINFORCING SHOT OF CHILLY AIR WILL FOLLOW THIS WEATHER SYSTEM ON FRIDAY...BUT SHOULD BE NOTHING COMPARED TO THE LIKES OF WHAT WE WILL FEEL DURING THE NEXT COUPLE DAYS. WILL CONTINUE TO SHADE ON THE WARM SIDE OF MAV MOS TEMPS UNTIL IT PROVES IT CAN RID ITSELF OF ITS PROLONGED COLD BIAS...OR UNTIL WE EVER CAN GET SOME SNOW ON THE GROUND. CURRENT SOIL TEMP AT PAH IS 52. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST MON JAN 5 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-061100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 500 AM CST MON JAN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SOME OF THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS THE AREA TONIGHT. NORTHWEST WINDS 10 TO 20 MPH...COMBINED WITH TEMPERATURES FALLING INTO THE 10 TO 20 DEGREE RANGE...WILL PRODUCE WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE FROM LATE EVENING UNTIL DAYBREAK TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE WILL STILL BE LIKELY EARLY TUESDAY MORNING. A CHANCE OF WINTERY PRECIPITATION WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...BUT NO MEASURABLE ACCUMULATION ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381044, 5381121, 5381122, 5381123, 5381124, 5381125.